A 53-year-old Caucasian woman was transferred to our facility for 3 weeks of intermittent fevers, chills, weight loss, myalgias and arthralgias. She had mild epigastric discomfort with nausea and vomiting. Dalteparin and warfarin were started for a recently diagnosed pulmonary embolism. Her past history was remarkable for diabetes mellitus type 2, hypertension and villous adenoma of the colon. Subsequent colonoscopies were normal. Except for mild epigastric tenderness, her physical examination findings were normal. White blood cell (WBC) count was 4.5 K/μl, hemoglobin 10 g/dl, hematocrit 28.6% and platelets had fallen to 95 K/μl from a baseline of 129 K/μl. Aspartate aminotransferase (AST) was 67 U/liter and albumin 2.9 g/liter. Repeat imaging did not show a pulmonary embolism but her spleen was enlarged (16.5 cm) with a focal infarct. Argatroban, originally started for possible heparin induced thrombocytopenia, was discontinued when venous Dopplers, Ventilation-perfusion scan and heparin antibodies were normal. Transesophageal echocardiogram and all cultures were negative.
She continued to have fever up to 39.5°C. Lactate dehydrogenase (LDH) was 2075 U/liter and serum ferritin was 87,207 ng/ml. Transferrin saturation and B2-microglobulin levels were normal. Antinuclear antibody (ANA) titer was 1:40 and rheumatoid factor was negative. As her pancytopenia deteriorated (WBC 3.9 K/μl, hemoglobin 8.8 g/dl, platelets 44 K/μl), she was started on steroids for a possible diagnosis of adult onset Still's disease (AOSD) with hemophagocytic syndrome. Bone marrow biopsy was done and was normocellular with trilineage hematopoiesis without any hemophagocytosis.
After an initial improvement with steroids, liver function rapidly declined (Table ). Hepatitis A, B, C, EBV, CMV, HIV as well as antismooth muscle and antimitochondrial serologies were negative. Abdominal ultrasound did not show any splenic, portal or hepatic vein thrombosis. Liver biopsy was delayed for almost a week because of the patient's persistent coagulopathy and arrangements were being made to transfer her to a liver transplant center. A percutaneous computed tomography (CT) guided liver biopsy was performed. Her clinical course was complicated by intra-abdominal hemorrhage (Figure ) with shock, respiratory failure, hepatic encephalopathy, lactic acidosis and acute renal failure requiring temporary dialysis. Biopsy revealed diffuse large B cell lymphoma (Figure ).
Computed tomography scan of the abdomen without contrast after the liver biopsy showed acute hemorrhage (arrows). The unenhanced liver is normal in size and attenuation.
Liver: Atypical large lymphoid infiltrates with distortion of hepatic parenchyma. These cells were CD20+ confirming the B cell lineage.
Chemotherapy was started immediately. The patient received a total of 6 cycles of chemotherapy; each cycle was given every 21 days. Initially she received 2 cycles of cyclophosphamide (1.5 g/m2) and rituximab and this was because vincristine and adriamycin were contraindicated due to her multi-organ failure. Though she showed improvement, the chemotherapeutic regimen was not felt to be adequate. She was then administered 2 cycles of R-DHAP (cytarabine and cisplatin salvage regimen mostly used for relapsed or refractory lymphoma). As her organ function recovered, she received another 2 cycles of R-CHOP (rituximab, cyclophosphamide, adriamycin, vincristine and prednisone).
A year into the diagnosis, she is in remission. CT scan does not show any liver or spleen enlargement and a recent positron emission tomography (PET) scan was also negative for lymphoma. Her blood counts, including liver enzymes and creatinine, have normalized (WBC 5 K/μl, platelets 161 K/μl, hemoglobin 13 g/dl). With the initiation of chemotherapy, the patient's ferritin levels also rapidly declined. Her most recent ferritin level is 449 ng/ml (range 13–150 ng/ml).